How do you lose weight on bipolar meds? - Mental Health Sup...

Mental Health Support
24,452 members14,437 posts

How do you lose weight on bipolar meds?

Ibbi
Ibbi
6 Replies

I know weight gain isn't uncommon on bipolar meds ,but I went from skinny 95 kg to 131 kg on olanzapine. I have managed slim down to 118. I'd like to go down 90 kg at some point in my life.

6 Replies
oldestnewest
borderriever

Well done, I take a tranche of various drugs they really affect my weight. No matter what I try or do it just piles on. When you start to get older they seem to understand the problems more.

Tell me how you manage you seem to be managing quite well

BOB

Reply
Ibbi
Ibbi
in reply to borderriever

Bob I count calories using my fitness pal.

Reply
borderriever
borderriever
in reply to Ibbi

Ibbi

I have tried that and I still have problems, I suppose in my case my Chronic Disabilities as well have a massive affect on my weight as getting around now is sad to say becoming harder and harder. Several weeks we were at Craster too walk to the castle there. It is a long walk and even though I had aids to help for the first time I had to turn around after a very short distance, I was told in no uncertain terms by my wife to return and head for the car and home. So walking has been a real problem for a long time. So getting around is hard for me now. Yes I have a wheelchair I hate the thing and my arms are not able to push the wheels. I will be getting an electric one of sorts soon. I have walking sticks with seat that I use and getting anywhere can take an age

BOB

Reply
Mannerscat

Hi Ibbi

I’ve been on olanzipine twice now and the first time I took it the doctors kept telling me I would put on weight if I didn’t watch my diet. I tried but I was into comfort eating at the time and put on a lot of weight which I couldn’t lose no matter how I tried it was like a vicious circle. Eventually I was put on risperidone instead and found it better for me although it had its own side effects which they gave me procyclidine to counteract. All drugs one way or the other have side effects anyway I was able to lose a bit of weight but the main thing was I didn’t put anymore on. The second time I was put on olanzapine it was thought that I’d been on risperidone too long I had been on it over 10 years and it was being as effective for me so I was given olanzapine again and I just stopped talking it and so far I’ve suffered no ill effects. I know that you are not supposed to stop taking drugs prescribed for you without talking to the doctors first but I didn’t feel it was particularly helping me and as you get older and wiser you sometimes have a better idea about what suits you I am not advocating that you should stop taking your olanzapine but should ask your doctor if there is an alternative that you can try.

Hope you feel well soon

Mannerscat

Reply
Ibbi
Ibbi
in reply to Mannerscat

I know some people with bipolar can be off medication ,I tried ,my mood swings were so bad that I couldn't function on daily bases. I have tried different medication ,but I have a terrible insomnia along with bipolar ,and what happened was that I couldn't sleep for days ,but maybe I haven't found the right one.

Reply
Mannerscat
Mannerscat
in reply to Ibbi

I take depakote I’ve tried lithium but couldn’t cope with the side effects i used to shake terribly that the only way i could drink anything was when a friend bought me one of those sort of baby cups with a lid and a spout so i could drink without spilling all over myself and it didn’t spill when i dropped it. I fell over all the time and couldn’t get up and kind passerby’s would call an ambulance instead of just helping me up. I also had lithium poisoning a few times so I was quite pleased when it was changed i didn’t have a very good CPN at the time she wasn’t very helpful at all and i ended up having to complain to the pals service to get her changed but now i have a CPN who actually listens to me and she got my medication changed. So from my experience don’t let them make your decisions for you. I know from personal experience that it’s not always easy to ask for what you want particularly when you are feeling very unwell but I have a very strong friend who sticks up for me when I’m unable to do you have anyone like that? The doctor wanted to try me on quatiapine but needed me to have an ecg first which my previous CPN didn’t bother to organise for me. The doctor has told me that it is very difficult to treat bi-polar because every one acts differently to medication but it’s what they put with the mood stabilisers that makes the difference apparently. I have rapid bi-polar so without the right medication it can be a nightmare but this has slowed down with the depakote as long as I take an antidepressant as well. I can only tell you what has happened to me from my own personal experience and have felt good discussing it which is rather selfish of me because you need help and I feel that I haven’t helped at all.

Take care

Mannerscat

Reply

You may also like...